Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 199, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 7, 2012, 6:44 PM CDT for Colfax County, Platte County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2012, 6:44 PM CDT (23:44 UTC)
- Expired
- Aug 7, 2012, 7:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colfax County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3026 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
438
WUUS53 KOAX 072344
SVROAX
NEC037-141-080015-
/O.NEW.KOAX.SV.W.0199.120807T2344Z-120808T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT TUE AUG 7 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLFAX COUNTY IN NORTHEAST NEBRASKA...
CENTRAL PLATTE COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 715 PM CDT
* AT 639 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LEIGH TO 6 MILES NORTH OF GENOA...OR ALONG A LINE
EXTENDING FROM 15 MILES NORTHEAST OF COLUMBUS TO 47 MILES NORTH OF
YORK...AND MOVING EAST SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
PLATTE CENTER...MONROE...TARNOV
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4165 9783 4171 9691 4150 9691 4145 9770
4152 9770 4153 9783 4154 9783
TIME...MOT...LOC 2339Z 266DEG 46KT 4163 9719 4154 9774
WIND...HAIL 60MPH 1.00IN
$$
DEWALD2 follow-up statements
402
WWUS53 KOAX 080005
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT TUE AUG 7 2012
NEC037-141-080015-
/O.CON.KOAX.SV.W.0199.000000T0000Z-120808T0015Z/
COLFAX NE-PLATTE NE-
705 PM CDT TUE AUG 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT FOR CENTRAL COLFAX AND CENTRAL PLATTE COUNTIES...
AT 703 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF STRONG
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES SOUTH OF HOWELLS TO ST. EDWARD...OR ALONG A LINE
EXTENDING FROM 20 MILES NORTHEAST OF COLUMBUS TO 47 MILES NORTH OF
YORK...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
PLATTE CENTER...MONROE AND TARNOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4162 9782 4167 9691 4150 9691 4145 9770
4152 9770 4153 9783 4154 9783
TIME...MOT...LOC 0003Z 278DEG 8KT 4160 9703 4155 9776
WIND...HAIL 60MPH 1.00IN
$$
DEWALD521
WWUS53 KOAX 080013
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
713 PM CDT TUE AUG 7 2012
NEC141-037-080023-
/O.EXP.KOAX.SV.W.0199.000000T0000Z-120808T0015Z/
COLFAX NE-PLATTE NE-
713 PM CDT TUE AUG 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COLFAX AND CENTRAL
PLATTE COUNTIES WILL EXPIRE AT 715 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER SMALL HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4162 9782 4167 9691 4150 9691 4145 9770
4152 9770 4153 9783 4154 9783
TIME...MOT...LOC 0013Z 266DEG 46KT 4160 9703 4155 9776
$$
DEWALDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:15 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 7, 6:15 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 615 PM CDT TUE AUG 7 2012 .AVIATION...00Z TAFS FOR KOFK...KOMA AND KLNK. SPOTTY CONVECTION HAS DEVELOPED EARLY THIS EVENING AND SO ADDED A TEMPO GROUP TO KOMA AND KLNK FOR POSSIBLE THUNDERSTORMS. OTHERWISE...CIGS SHOULD REMAIN IN THE VFR CATEGORY WITH SPOTTY SHOWERS AND THUNDERSTORMS POSSIBLE INTO WEDNESDAY MORNING. && .PREV DISCUSSION... /ISSUED 308 PM CDT TUE AUG 7 2012/ DISCUSSION... SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO THE EAST...WEST...AND SOUTH...BUT NOT QUITE OVER THE AREA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES PERSISTENT UPPER-LEVEL RIDGE OVER THE SOUTHWEST US...WITH TROUGHING TO THE EAST...AND NORTHWESTERLY FLOW BETWEEN. WEAK SHORTWAVES WERE EVIDENT ACROSS SD INTO NORTHWEST NEB...AS WELL AS UPSTREAM IN MT...AND A BROAD AREA OF WEAK 30-50M 500MB HEIGHT FALLS EXTENDED FROM BC THROUGH MT/WY...AND ALSO IN SOUTHWEST KS INTO THE TX/OK PANHANDLES. 700-500MB LAPSE RATES WERE FAIRLY STEEP ACROSS MUCH OF THE WEST INTO THE CENTRAL PLAINS...WITH 20C TEMP DIFFERENCES AS FAR EAST AS CENTRAL IL. 850MB MOISTURE OF 8C+ HAD SPREAD NORTHWARD FROM THE GULF TOWARD THE DAKOTAS/GREAT LAKES...WITH AN INCONVENIENT DONUT HOLE OVER KOMA. 850MB TEMPS CONTINUE TO WARM...WITH 20-25C WIDESPREAD ACROSS THE PLAINS. AT 19Z...WEAK SURFACE FRONT LIES ACROSS SOUTHEAST NEB INTO WESTERN IA...THOUGH IT IS DIFFUSE AND TEMPERATURES/DEWPOINT GRADIENTS ARE WEAK TO NONEXISTANT. MAIN FORECAST CONCERN IS PRECIP POTENTIAL THIS EVENING INTO WEDNESDAY. ISOLATED HIGH-BASED STORMS ARE DEVELOPING FROM CENTRAL IA SOUTHEASTWARD INTO NORTHEAST KS...WHILE ADDITIONAL DEVELOPMENT CONTINUES IN WESTERN NEB. A LITTLE ACCAS IS EVIDENT IN EASTERN NEB...BUT IT IS BASED WELL ABOVE 10KFT. FOR THIS EVENING...THINK ANY SHRA/TSRA THAT CAN DEVELOP WILL BE ISOLATED AT BEST...AND WILL OCCUR SOUTH OF INTERSTATE 80. BETTER PRECIP POTENTIAL WILL COME AFTER MIDNIGHT AS REMNANT CONVECTION FROM WESTERN NEB MOVES EASTWARD...WITH SUPPORT FROM SHORTWAVE DROPPING THROUGH THE NORTHWEST FLOW. ACTIVITY SEEMS TO BE MOST LIKELY IN THE SOUTHERN HALF OF THE CWA GIVEN STORM MOTION OF DEVELOPING CONVECTION...AND HAVE PUT CHANCE POPS THERE WITH SLIGHT CHANCE ELSEWHERE FOR ANYTHING DRIFTING OUT OF SD. WAVE WILL CONTINUE TO DIG ON WEDNESDAY...GENERATING SHOWERS AND THUNDERSTORMS IN IOWA THAT ARE LIKELY JUST GOING TO BRUSH THE EASTERNMOST CWA...WITH SMALL POPS IN THERE THROUGH THE DAY. WAVE WILL SLIDE EASTWARD BY WEDNESDAY EVENING...AS WILL ITS ASSOCIATED PRECIP. TEMPS LOOK WARM FOR ONE MORE DAY IN THE AREA...BUT ON WEDNESDAY EVENING...COOLER AIR IS DRAGGED DOWN BEHIND THE DEPARTING UPPER- LEVEL WAVE AS IT REINFORCES THE EASTERN TROUGH...LEAVING A FEW DAYS OF MAX TEMPERATURES NEAR TO BELOW NORMAL. THURSDAY AND FRIDAY WILL REMAIN DRY ACROSS THE AREA...BUT TEMPERATURES IN THE LOWER 80S OR SO WILL PROVIDE A LITTLE RELIEF. RETURN FLOW BEGINS AROUND FRIDAY EVENING ACROSS THE CWA AS DEEP EASTERN US UPPER TROUGH FINALLY BEGINS TO PULL AWAY AND WESTERN RIDGING BEGINS TO BUILD BACK INTO THE PLAINS. ECMWF HAS TRENDED WAAY DOWN ON ITS PROJECTION FOR A SHORTWAVE TO PRODUCE SHOWERS AND THUNDERSTORMS ON SATURDAY...AND NOW MISSES THE AREA ALTOGETHER AS RIDGING PUSHES THE SHORTWAVE MORE NORTHWARD. HAVE BACKED DOWN POPS SIGNIFICANTLY ON FRIDAY NIGHT THROUGH SATURDAY NIGHT...AS EVEN MODEL BLENDS ARE NOW CARVING AWAY POPS. WARM AIR ADVECTION IS GENERALLY EXPECTED THROUGH THE REST OF THE FORECAST PERIOD...AND HAVE TRENDED TEMPS UPWARD FROM SATURDAY THROUGH THE WORK WEEK. ECMWF HINTS AT A POSSIBLE SYSTEM THAT MAY OR MAY NOT SKIRT THE AREA...BUT HAVE KEPT FORECAST DRY UNTIL CONFIDENCE INCREASES...AS AM SKEPTICAL OF ANY PROMISE OF RAIN IN THE EXTENDED. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && BK
Hazardous weather outlook, Aug 7, 5:57 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 557 PM CDT TUE AUG 7 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081300- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 557 PM CDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY SOUTH OF HIGHWAY 30. A SPOTTY FEW OF THESE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WIND. THE CHANCE FOR STORMS CONTINUES OVERNIGHT AS STORMS MOVE OUT OF WESTERN NEBRASKA...WITH THE BETTER CHANCE REMAINING SOUTH OF INTERSTATE 80 AND A SLIGHT CHANCE ELSEWHERE. ISOLATED STORMS ARE POSSIBLE ON WEDNESDAY...MAINLY IN WESTERN IOWA AND EXTREME NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR STORMS ON SATURDAY...MAINLY IN NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
In the hours before
Special weather statement, Aug 7, 5:51 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
551 PM CDT TUE AUG 7 2012
NEZ067-068-072330-
CASS NE-OTOE NE-
551 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND
NORTHWESTERN OTOE COUNTIES UNTIL 630 PM CDT...
AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WAVERLY...OR
12 MILES EAST OF LINCOLN...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS TO DIMES AND WIND GUSTS UP TO 45 MPH
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALMYRA AND EAGLE.
LAT...LON 4073 9646 4088 9646 4080 9623 4071 9624
4067 9630
TIME...MOT...LOC 2247Z 305DEG 11KT 4082 9646
DEWALDSpecial weather statement, Aug 7, 6:07 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT TUE AUG 7 2012
NEZ030-042-072345-
BOONE NE-PLATTE NE-
607 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE AND WESTERN
PLATTE COUNTIES UNTIL 645 PM CDT...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ST. EDWARD...OR 30 MILES WEST
OF COLUMBUS...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. EDWARD AND LINDSAY.
LAT...LON 4157 9806 4174 9771 4149 9753 4146 9770
4152 9771 4153 9788 4151 9789 4151 9803
TIME...MOT...LOC 2306Z 247DEG 13KT 4152 9794
DEWALDLocal storm report, Aug 7, 6:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
627 PM CDT TUE AUG 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL ST. EDWARD 41.57N 97.86W
08/07/2012 M1.00 INCH BOONE NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Aug 7, 6:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
630 PM CDT TUE AUG 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL ST. EDWARD 41.57N 97.86W
08/07/2012 M1.00 INCH BOONE NE TRAINED SPOTTER
CORRECTED TIME.
&&
VDEWALDSpecial weather statement, Aug 7, 6:34 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT TUE AUG 7 2012
NEZ042-043-080000-
COLFAX NE-PLATTE NE-
634 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX AND EAST
CENTRAL PLATTE COUNTIES UNTIL 700 PM CDT...
AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LEIGH...OR 15 MILES NORTHEAST
OF COLUMBUS...MOVING EAST SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLATTE CENTER AND TARNOV.
IF THE STORM CONTINUES TO STRENGTHEN...A WARNING MAY BE ISSUED.
LAT...LON 4171 9691 4162 9691 4154 9691 4150 9748
4166 9754
TIME...MOT...LOC 2329Z 281DEG 9KT 4163 9723
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:51 PM CDT | Special Weather Statement | OAX | Cass | 39 min |
| Aug 7, 6:07 PM CDT | Special Weather Statement | OAX | Platte | 38 min |
| Aug 7, 6:10 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 35 min |
| Aug 7, 6:34 PM CDT | Special Weather Statement | OAX | Colfax | 26 min |
| Aug 7, 6:55 PM CDT | Special Weather Statement | OAX | Cass | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.